Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 9, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Dec 3, 2014, 4:56 PM PST for El Dorado County, Placer County, Sacramento County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 3, 2014, 4:56 PM PST (00:56 UTC)
- Expired
- Dec 3, 2014, 10:15 PM PST
- In force
- 5 hr
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties El Dorado County, CA, Placer County, CA, Sacramento County, CA
The radar
The Sacramento radar (KDAX), 66 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 0.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
417 WGUS56 KSTO 040056 FFWSTO CAC017-061-067-040400- /O.NEW.KSTO.FF.W.0009.141204T0056Z-141204T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 456 PM PST WED DEC 3 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * FLASH FLOOD WARNING FOR... EL DORADO COUNTY IN CENTRAL CALIFORNIA... PLACER COUNTY IN CENTRAL CALIFORNIA... SACRAMENTO COUNTY IN CENTRAL CALIFORNIA... * UNTIL 800 PM PST * AT 454 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A LINE OF THUNDERSTORMS OVER THE WARNED AREA. HISTORY OF THESE STORMS HAS BEEN TO PRODUCE TORRENTIAL DOWNPOURS AND MAJOR ROADWAY FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREENWOOD...SHINGLE SPRINGS...RESCUE...PILOT HILL...ORANGEVALE... NATOMAS...LOTUS...FOLSOM...EL DORADO HILLS...COOL AND CAMERON PARK PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 1.5 ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3900 12089 3869 12089 3856 12111 3866 12124 $$ RB
2 follow-up statements
155 WGUS56 KSTO 040358 FFWSTO CAC017-061-067-040700- /O.EXT.KSTO.FF.W.0009.000000T0000Z-141204T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 758 PM PST WED DEC 3 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS EXTENDED THE * FLASH FLOOD WARNING FOR... EL DORADO COUNTY IN CENTRAL CALIFORNIA... PLACER COUNTY IN CENTRAL CALIFORNIA... SACRAMENTO COUNTY IN CENTRAL CALIFORNIA... * UNTIL 1100 PM PST * AT 748 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF VERY HEAVY RAIN SHOWERS MOVING THROUGH THE PREVIOUS WARNED AREA. THEREFORE THE FLASH FLOODING WARNING WILL BE EXTENDED UNTIL 1100 PM. ADDITIONAL FLOODING IS LIKELY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREENWOOD...SHINGLE SPRINGS...RESCUE...PILOT HILL...ORANGEVALE... NATOMAS...LOTUS...FOLSOM...EL DORADO HILLS...COOL AND CAMERON PARK PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF HALF AND INCH TO AN INCH ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3900 12089 3869 12089 3856 12111 3866 12124 $$ CS
441 WGUS76 KSTO 040615 FFSSTO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1015 PM PST WED DEC 3 2014 CAC017-061-067-040622- /O.CAN.KSTO.FF.W.0009.000000T0000Z-141204T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EL DORADO CA-PLACER CA-SACRAMENTO CA- 1015 PM PST WED DEC 3 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN SACRAMENTO...SOUTH CENTRAL PLACER AND WEST CENTRAL EL DORADO COUNTIES... FLASH FLOODING IS NOT EXPECTED FOR THE OVERNIGHT HOURS THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELED. HOWEVER SOME AREAS THAT FLOODED EARLIER IN THE AFTERNOON AND EVENING WILL LIKELY CONTINUE WITH STANDING WATER OVERNIGHT. SEE SFOFLSSTO FOR MORE DETAILS. LAT...LON 3900 12089 3869 12089 3856 12111 3866 12124 $$ RB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 3, 3:03 PM PST, 1 hour 53 minutes earlier.
Area forecast discussion, Dec 3, 3:03 PM PST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 303 PM PST Wed Dec 3 2014 .Synopsis... Wet and unsettled weather will continue through the end of the week. The heaviest rain and high elevation snow will continue overnight into early Thursday morning. The main weather system will weaken but showers will linger through early Saturday. A Brief drying/Warming late Saturday and Sunday. More precipitation may move back in early next week. && .Discussion... The main weather system that has been responsible for our very wet weather the last few days is finally making landfall today. One final surge of impressive moisture will impact northern California this evening and overnight. Here's a break down of what we're keeping an eye on tonight. Mountain Impacts: Snow levels rose above the passes on the east side of the divide today, but with this last surge, we expect them to lower back down between 6500-7000 feet this evening. This will result in snow covered roads again over the passes. Visibilities will also be reduced to one mile or less at times this evening and overnight. Therefore the Winter Storm Warning remains in effect. Burn Scar Concerns: Stronger storms on the foothills and Sierra range are also a concern this evening/overnight. We will continue the flash flood/Debris Flow watch. As the storms develop, if they look like they'll impact area burn scars, a warning will be issued. Urban/Small Stream Concerns: The evening commute will be plagued once again with scattered showers, so remember to leave extra space(3 second stop, or 3 car lengths) between vehicles. Some storms can produce heavy rain so urban and small stream flooding will continue to be an issue. Therefore an urban and small stream flood advisory will continue for the Sacramento valley this evening. Wind concerns: Breezy to locally windy conditions will continue this evening. Gusts to 40 mph are possible, especially near stronger storms. Those with loose holiday decorations may want to secure, or move these items inside for this evening. For the rest of the week, showers will linger Thursday through early Saturday as moisture continues to stream through a weak upper ridge. The amounts will be much less than what's been observed these last several day. Temperatures will also be warming slightly by the end of the week to readings above normal. The upper ridge will strengthen late Saturday and Sunday as another weather system approaches the West Coast. Mead && .Extended Discussion (Sunday through Wednesday) Phasing and deepening of the Northern Pacific/Gulf of AK upper low on Sun sends a weakening Pacific front into the highly amplified ridge along the W Coast and pushes it inland. This system will initially affect the Western portion of our the Valley on Sun...and then all of Interior Northern California -wide on Mon. This system will be another warm system with snow levels at/above the major mountain passes. Ridging in the wake of the Sun/Mon weather system...and ahead of the deepening Gulf Of Alaska low will give Norcal a 1 to 2 day break in the wet weather. Valley and mountain valley/basin fog is again possible with large scale subsidence over the region...although the ridge may be overrun by a plethora of high level cloudiness. The GFS cross section shows about a 350 mbs depth of moisture above 500 mbs which would suggest some pretty thick high cloud cover which would limit radiational cooling...but can't rule out the wet ground and moisture trapped below the night time inversions for fog formation. Medium range guidance is in fairly good agreement in timing the following weather system to impact Norcal Wed night/Thu. This system appears to have a neutral tilt...so warm air advection ahead of it will account for high snow levels as well. JHM && .Aviation... Widespread MVFR cigs/vsbys with brief and local IFR cigs/vsbys in rain/showers in the Valley into this evening...with IFR cigs/vsbys in the mountains obscuring terrain. Conditions improving in the valley with modest improvement in the mountains on Thu as today's weather system moves out of the area. Gusty valley winds 30-35 kts decreasing after 22z-00z. && .STO Watches/Warnings/Advisories... flash flood watch through late tonight west slope northern sierra Nevada. winter storm warning until 4 am pst Thursday above 7000 feet in the west slope northern sierra Nevada. &&
In the hours before
Local storm report, Dec 3, 3:53 PM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
353 PM PST WED DEC 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM FLOOD SACRAMENTO 38.57N 121.47W
12/03/2014 SACRAMENTO CA LAW ENFORCEMENT
ROADWAY FLOODING SOUTHBOUND HIGHWAY 99 NEAR SUTTERVILLE
ROAD WATER IS DEEP AS THE CAR DOORS, TRAFFIC BACKED UP
&&
JPOWELLLocal storm report, Dec 3, 3:57 PM PST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
357 PM PST WED DEC 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM FLOOD 10 SE COTTONWOOD 40.29N 122.15W
12/03/2014 TEHAMA CA LAW ENFORCEMENT
FLOODING AT HIGHWAY 36 AT DALES STATION.
&&
RBLocal storm report, Dec 3, 3:58 PM PST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
358 PM PST WED DEC 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM FLOOD SACRAMENTO 38.57N 121.47W
12/03/2014 SACRAMENTO CA LAW ENFORCEMENT
FLOODING ON 3617 QUINN WAY DUE TO LEAVES IN STORM DRAIN
STREET IS FLOODED
&&
JPOWELLLocal storm report, Dec 3, 4:14 PM PST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
414 PM PST WED DEC 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM FLOOD SACRAMENTO 38.57N 121.47W
12/03/2014 SACRAMENTO CA LAW ENFORCEMENT
FLOODING MADISON AVE AND MANZANITA AVE CARS ARE STALLING
OUT
&&
JPOWELLLocal storm report, Dec 3, 4:40 PM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
440 PM PST WED DEC 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM FLOOD ROCKLIN 38.80N 121.24W
12/03/2014 PLACER CA LAW ENFORCEMENT
ROADWAY FLOODING AT DOUGLAS BLVD/SIERRA COLLEGE BLVD WEST
BOUND LANES 2 FEET OF WATER 6683 MT VERNON RD
&&
JPOWELLLocal storm report, Dec 3, 4:50 PM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
450 PM PST WED DEC 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM FLOOD AUBURN 38.89N 121.08W
12/03/2014 PLACER CA LAW ENFORCEMENT
VERY FLOODED AT PFE ROAD/WALERGA ROAD
&&
JPOWELLThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 4:17 PM PST | Flash Flood Warning | STO | El Dorado, Nevada, Placer | 3 hr |
| Dec 3, 7:20 PM PST | Areal Flood Advisory | STO | Amador, Calaveras, El Dorado, Nevada, Placer, Sacramento and 5 more | 12 hr |
| Dec 3, 7:20 PM PST | Flash Flood Warning | STO | El Dorado, Nevada, Placer | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.